Hail, Deschutes
- When
- August 4, 5:25 PM PST
- Where
- Deschutes County, 1.64 mi WSW of Bend
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.060, -121.330
An upper level trough combined with daytime heating to produce thunderstorms across central Oregon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level trough combined with daytime heating to produce thunderstorms across central Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 12:55 PM PST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 155 PM PDT THU AUG 4 2011 .SHORT TERM...TONIGHT THROUGH SUNDAY. ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP OVER FAR EASTERN OREGON THIS AFTERNOON. BASED ON WSR-88D...STORMS HAVE BEEN WEAK WITH A FEW CELLS IN THE 40-50 DBZ RANGE BUT NOTHING MORE. ALTHOUGH CELL MOVEMENT HAS BEEN SLOW...THERE DOESN'T APPEAR TO BE ANY HEAVY DOWNPOURS ASSOCIATED WITH THEM. MODELS HAVE DONE A DECENT JOB DETECTING THIS MID LEVEL CIRCULATION ALONG THE OR/ID BORDER. AS THE MAIN UPPER TROUGH SHIFTS EASTWARD...THE SMALL DISTURBANCE WILL MOVE INTO IDAHO. THUNDERSTORMS WILL DIMINISH OVERNIGHT DUE TO LACK OF HEATING AND A DRIER WESTERLY FLOW BEHIND THE UPPER TROUGH. ONE CHANGE TO THE FORECAST WAS TO REMOVE THE ISOLATED THUNDERSTORMS FOR THE EAST SLOPES OF THE WASHINGTON AND NRN OREGON CASCADES. A WEAK MARINE PUSH AND THE WESTERLY FLOW HAS BROUGHT MORE STABLE CONDITIONS TO THIS AREA. WASHINGTON AND OREGON WILL GENERALLY LIE UNDER A WEAK CYCLONIC FLOW ALOFT THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. BELIEVE ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS OVER CENTRAL AND EASTERN OREGON WHILE MOST OF EASTERN WASHINGTON AND NORTH CENTRAL OREGON REMAIN UNDER A DRY WESTERLY FLOW. STORMS WILL PRIMARILY BE DIURNALLY DRIVEN AND WEAK WITH LITTLE TO NO THREAT OF STRONG OR SEVERE STORMS. TEMPERATURES WILL VARY LITTLE FROM DAY TO DAY AND WILL REMAIN NEAR SEASONAL AVERAGE. JOHNSON .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. A TROUGH REMAINS JUST OFFSHORE THROUGH THE EARLY PART OF THE EXTENDED...BUT THERE IS LITTLE IN THE WAY OF MOISTURE OR INSTABILITY. BY TUESDAY...BOTH THE ECMWF AND THE GFS SHOW MORE DRY WEST TO NORTHWEST FLOW AS THE HIGH PRESSURE OVER THE SOUTHWEST U.S. TRIES TO EDGE NORTH AND THE TROUGH IS PUSH BACK INTO SOUTHERN CANADA. TEMPERATURES WILL BE NEAR SEASONAL VALUES. ML && .AVIATION...00Z TAFS. VFR CONDITIONS WILL PREVAIL AT ALL SITE THROUGH THE NEXT 24 HOURS. UPPER LEVEL TROUGH WILL BE MOVING INTO IDAHO THIS EVENING WITH SOME ISOLATED THUNDERSTORMS OVER THE BLUE AND WALLOWA MOUNTAINS. THERE MAY BE SOME CUMULUS BUILD UPS AND HIGHER CLOUDS AT KRDM...KBND...KPDT AND KALW THROUGH 04Z FOLLOWED BY MAINLY SKIES OVERNIGHT. KDLS WILL SEE GUSTY WINDS TO 20 KTS THROUGH 05Z WITH WINDS 5 TO 15 KTS AT OTHER SITES. ML && .FIRE WEATHER...STORM PERFORMANCE ON TRACK WITH EXPECTATIONS IF NOT UNDER-PERFORMING A BIT ON THUNDERSTORM CELL COVERAGE. STORMS THUS FAR HAVE BEEN PRODUCING ONLY A FEW CLOUD-TO-GROUND STRIKES WITH EACH ONE. STILL BELIEVE ADDITIONAL STORMS WILL DEVELOP OVER TOWARDS THE CENTRAL OREGON CASCADES THIS AFTERNOON AND EVENING AS WE ARE APPROACHING PEAK HEATING AND WILL THUS KEEP GUARD UP AGAINST MORE SIGNIFICANT LIGHTNING DEVELOPMENT. WINDS WILL CONTINUE A MINOR INCREASE THROUGH THE GORGE AND WESTERN BASIN HEADING INTO THE EVENING AND BEGIN CARRYING TO THE SOUTHERN BASIN TOWARDS THE LATE AFTERNOON AND EVENING. HUMIDITIES AREA BEING MODERATED BY THE INCREASED DEW POINTS THOUGH. /JBONK && .PRELIMINARY POINT TEMPS/POPS... PDT 60 89 57 87 / 20 10 10 10 ALW 64 91 62 87 / 20 10 10 10 PSC 63 93 59 89 / 10 0 0 0 YKM 59 90 58 85 / 10 0 0 0 HRI 64 91 60 88 / 10 10 10 0 ELN 61 88 59 84 / 10 0 0 0 RDM 52 86 50 86 / 20 10 10 10 LGD 58 86 54 84 / 40 20 20 20 GCD 56 86 54 83 / 30 20 20 20 DLS 62 85 61 86 / 10 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX FRIDAY : GREEN SATURDAY : GREEN SUNDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85/93/93
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
558 PM PDT THU AUG 4 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
051415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
558 PM PDT THU AUG 4 2011
UPDATED DAY ONE DISCUSSION FOR RED FLAG WARNING IN EFFECT UNTIL 10
PM PDT TONIGHT
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
THUNDERSTORMS
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
RED FLAG WARNING IN EFFECT THROUGH 10 PM PDT TONIGHT
NORTH CENTRAL OREGON SOUTH OF SHANIKO, EAST SLOPES OF THE
OREGON CASCADES EAST OF SISTERS AND NORTH OF DESCHUTES RIVER
WOODS, JOHN DAY BASIN WEST OF SERVICE CREEK, OCHOCO-JOHN DAY
HIGHLANDS WEST OF IZEE
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
A MID/UPPER LEVEL SHORT WAVE WILL MOVE EAST ACROSS EASTERN OREGON
THIS EVENING AND EXIT INTO IDAHO OVERNIGHT. THE SHORT WAVE WILL
COMBINE WITH DAYTIME SURFACE HEATING AND AVAILABLE MOISTURE AND
INSTABILITY TO TRIGGER EVENING THUNDERSTORMS IN THE AREAS LISTED
ABOVE. MOST THUNDERSTORMS WILL BE WEAK THIS EVENING...ALTHOUGH SOME
STRONG THUNDERSTORMS ARE POSSIBLE WITH SMALL HAIL...GUSTY WINDS AND
BRIEF HEAVY RAIN. THE MOUNTAINS OF CENTRAL OREGON WILL HAVE A RISK
OF ABUNDANT LIGHTNING ASSOCIATED WITH THUNDERSTORMS THIS EVENING.
AS SUCH A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM PDT THIS EVENING
FOR THE CENTRAL MOUNTAINS OF OREGON. FOR DETAILS SEE NWS PRODUCT
PDXRFWPDT.
OTHERWISE...DRY CONDITIONS WILL OCCUR TONIGHT IN NORTH CENTRAL
OREGON NORTH OF SHANIKO...IN THE LOWER COLUMBIA BASIN NORTH OF
CONDON AND IONE...AS WELL AS IN SOUTH CENTRAL WASHINGTON AND
KITTITAS COUNTY IN CENTRAL WASHINGTON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS FRIDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
339 PM PDT THU AUG 4 2011
ORZ506-042345-
OCHOCO-JOHN DAY HIGHLANDS OR-
339 PM PDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY IN
CENTRAL OREGON...AND EXTREME SOUTHWESTERN GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 445 PM PDT...
AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF SUPLEE...OR 40 MILES NORTHWEST
OF BURNS...MOVING NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LAT...LON 4371 11987 4396 12004 4404 11958 4395 11959
4395 11977 4374 11976
TIME...MOT...LOC 2238Z 163DEG 3KT 4383 11979
DCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
415 PM PDT THU AUG 4 2011
ORZ503-050015-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
415 PM PDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 515 PM PDT...
AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF PRAIRIE CITY...OR 48 MILES WEST
OF BAKER...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LAT...LON 4456 11896 4476 11890 4477 11886 4479 11888
4479 11887 4472 11864 4451 11871
TIME...MOT...LOC 2315Z 209DEG 12KT 4465 11876
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
426 PM PDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 5 W SENECA 44.13N 119.08W
08/04/2011 E0.25 INCH GRANT OR PARK/FOREST SRVC
REPORTED FROM A FIRE LOOKOUT TOWER WEST OF SENECA.
&&
JBONKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 443 PM PDT THU AUG 4 2011 ORZ506-050045- OCHOCO-JOHN DAY HIGHLANDS OR- 443 PM PDT THU AUG 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 545 PM PDT... AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF PAULINA...OR 45 MILES SOUTHEAST OF PRINEVILLE. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LAT...LON 4427 12003 4410 11967 4383 12002 4398 12029 TIME...MOT...LOC 2342Z 221DEG 1KT 4401 12004 DC
The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
2 hail. Local standard time, as filed.
Hail was accompanied by heavy rainfall which produced street flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320872, 320870.